Long term contraception use

mirena
ius
long-term-effects-of-contraception
side-effects

#1

Hi there, I am 34 years old and been on some form of contraception since I was 17, I currently have the mirena coil fitted and am in my third year now. First year was great no huge changes to me and my periods disappeared. But in the last 8-10 months I have had a regular bleed and in the last 5 months I’ve had, huge mood swings, outbursts of acne and a general feeling that’s maybe I need to give my body a break from contraception? Anyone else had this feeling or taken a break to give ya body a chance to recover? Are there bad long term effects of contraception use? @Dr_Paula


#2

Hello @Bear85

Many thanks for your question. From a medical perspective there is no guidance that says that you should have a break from contraception and being on the Mirena long term should not have any long term health effects. Most side effects of the type that you are describing resolve very quickly once you stop contraception. Acne and mood changes are both known side effects of the Mirena and they should stop if you have it removed. If you do decide to have it removed the contraceptives without hormones include natural cycles, diaphragms, condoms and the copper coil. Do you think any of those could work for you?
Many thanks
Paula